Alert archive / New Mexico / Flash Flood Warnings in 2025

Flash Flood Warning 39, NWS El Paso, TX

July 2, 2025Luna County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 2, 2025, 11:41 PM MDT for Luna County, Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2025, 11:41 PM MDT (05:41 UTC)
Expired
Jul 3, 2025, 2:00 AM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Luna County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 116 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 5.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WGUS54 KEPZ 030541
FFWEPZ
NMC029-051-030800-
/O.NEW.KEPZ.FF.W.0039.250703T0541Z-250703T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
1141 PM MDT Wed Jul 2 2025

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flash Flood Warning for...
  Southwestern Sierra County in south central New Mexico...
  Northern Luna County in southwestern New Mexico...

* Until 200 AM MDT.

* At 1141 PM MDT, Slow moving thunderstorms with torrential rainfall 
  have produced between 1.5 to 2 inches of rain south of Lake 
  Valley, and near Nutt. This will result in flash flooding of 
  arroyos, including low water crossings along State Highway 27 just 
  north of the Highway 26 junction.
  Additional flooding is possible in rural areas west of Highway 27, 
  but south of Lake Valley, and near Highway 26 near the Macho 
  Springs Solar Farm. Additional rainfall amounts of 0.5 to 1 inch 
  are possible in the warned area.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of arroyos, low water crossings,
           highways, as well as other poor drainage and low-lying
           areas.

* Some locations that will experience flash flooding include...
  Nutt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. 
Arroyos, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3271 10766 3271 10762 3267 10758 3265 10756
      3264 10750 3263 10745 3262 10742 3259 10744
      3256 10744 3251 10748 3255 10753 3259 10758
      3266 10767

FLASH FLOOD...RADAR INDICATED

$$

MPH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:52 PM MDT, 49 minutes earlier. Its key messages:

  • Updated at 1043 PM MDT Wed Jul 2 2025
  • Afternoon thunderstorms across the area today but drier air will move in for the Fourth of July through Sunday.
  • Temperatures will be below normal through Friday, then will warm back up to above normal this weekend. Some areas will reach 100 degrees again along the Rio Grande Lower Valley.
  • Mostly dry Friday and Saturday but monsoonal thunderstorms return Sunday and onward.
Area forecast discussion, Jul 2, 10:52 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1052 PM MDT Wed Jul 2 2025

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1043 PM MDT Wed Jul 2 2025

 -  Afternoon thunderstorms across the area today but drier air
    will move in for the Fourth of July through Sunday.

 -  Temperatures will be below normal through Friday, then will
    warm back up to above normal this weekend. Some areas will
    reach 100 degrees again along the Rio Grande Lower Valley.

 -  Mostly dry Friday and Saturday but monsoonal thunderstorms
    return Sunday and onward.

&&

.DISCUSSION...
Issued at 1043 PM MDT Wed Jul 2 2025

The upper trough that has brought heavy rain to portions of the area
tonight will continue to progress eastward slowly tonight and
tomorrow. The upper trough will push drier air into western areas
tomorrow bringing PW values down to 1.1"-1.2" out west and higher
values of 1.4"-1.6" out east. Can expect another round of monsoonal
thunderstorms Thursday. Drier air pushing in from the west could
allow for some mid level drying allowing for the possibility of
hail. In addition, 0-6km bulk shear will be best closer to the
trough, models are suggesting values of 20-25KT which will help to
add some organization to storms in the Gila region, but not
expecting a lot of big hail producing storms. Gusty outflow winds
will still be a concern, but the worst of the winds should stay
west of the RGV. The biggest hazard will be flooding from storms as
moisture is still above average with slow storm motions of 5-10 mph.
The more prolific heavy rainstorms will be found eastward where
the best moisture is.

By Friday, the trough will have swept off and will bringing drier
than normal air to the northern portions of the area and shunting
moisture southward. Near average to above average moisture will be
found across the southern half of the CWA Friday leaving rain
chances fairly low as our usual trigger for storms (the Sacramento
Mtns and Blacks) may be missing due to not enough moisture to spark
up storms up there. Perhaps some isolated storms could occur in the
lowlands due to reaching the convective temperature. Even drier
conditions on Saturday as drier air continues to filter in. Moisture
will be below average areawide so expecting very limited storms if
any. In addition, high pressure looks to build in starting Saturday
and will persist through at least midweek. This will bring warmer
temperatures, especially over the weekend as El Paso is looking at
the return of triple digits both days. Recycled moisture trapped
under the high pressure will bring rain chances each day Sunday
through midweek.

&&

.AVIATION...
(06Z TAFS)
Issued at 1043 PM MDT Wed Jul 2 2025

Thunderstorms and showers will continue to progress eastward the
next several hours where there is mention of some sort of rain at
all TAFs tonight. Showery activity will continue to move eastward
late tonight/tomorrow morning giving the area a quick break before
the next round of storms pops up over the area mountains mid day
then spreads to the lowlands by mid afternoon. Gusty outflow winds
will be stronger west of the Rio Grande tomorrow. Heavy rain will
accompany thunderstorms which may cause reductions in
visibilities.

&&

.FIRE WEATHER...
Issued at 149 PM MDT Wed Jul 2 2025

Deep monsoonal moisture combined with an approaching upper-level
trough will fuel scattered to numerous showers and thunderstorms
today and Thursday. The highest potential for heavy rain and
flash flooding is west of the Rio Grande today, with a Flood Watch
in effect for much of southern New Mexico. The focus for
precipitation will shift eastward on Thursday. Temperatures will
remain below normal with light winds. Ventilation rates will be
poor to fair, especially in eastern areas today, with some
improvement in western zones on Thursday. Critical fire weather
conditions are not expected.

A significant drying and warming trend will begin on Friday and
continue through the weekend as the trough exits and an upper-
level ridge builds over the region. This will lead to greatly
reduced rain chances and temperatures climbing to above-normal
readings, with many lowland locations reaching the 100-degree
mark. Winds will remain light, but deeper mixing will allow
ventilation rates to improve to good or very good. By early next
week, the position of the ridge becomes less certain, but models
indicate a potential for monsoonal moisture to return,
reintroducing precipitation chances. No critical fire weather is
anticipated during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  71  88  74  96 /  60  40  40   0
Sierra Blanca            64  79  65  87 /  70  40  50  10
Las Cruces               66  85  68  92 /  70  40  40   0
Alamogordo               65  84  66  93 /  50  50  30   0
Cloudcroft               47  62  50  70 /  50  80  30  20
Truth or Consequences    68  85  68  93 /  70  70  30   0
Silver City              60  80  60  85 /  80  60  40  10
Deming                   68  89  67  94 /  80  40  40   0
Lordsburg                66  87  65  91 /  80  40  40  20
West El Paso Metro       70  86  73  93 /  70  40  50   0
Dell City                67  83  68  91 /  50  40  30   0
Fort Hancock             70  86  72  95 /  70  40  40   0
Loma Linda               63  77  65  86 /  50  40  40   0
Fabens                   69  86  72  94 /  60  40  40   0
Santa Teresa             68  84  71  92 /  70  50  50   0
White Sands HQ           69  84  71  93 /  70  40  40   0
Jornada Range            66  84  66  92 /  70  40  40   0
Hatch                    68  88  68  95 /  70  50  40   0
Columbus                 69  88  71  94 /  80  50  50   0
Orogrande                66  83  67  91 /  60  40  40   0
Mayhill                  53  71  56  81 /  50  70  30  20
Mescalero                52  73  55  81 /  50  70  30  10
Timberon                 51  69  52  78 /  60  70  30  10
Winston                  55  77  55  86 /  70  80  30  10
Hillsboro                63  84  62  91 /  70  60  40   0
Spaceport                66  84  65  91 /  60  50  40   0
Lake Roberts             56  81  56  86 /  90  80  40  10
Hurley                   61  83  62  88 /  80  60  40  10
Cliff                    64  87  62  91 /  90  60  40  20
Mule Creek               60  83  60  87 /  80  60  40  20
Faywood                  63  81  62  87 /  80  60  40  10
Animas                   67  86  66  91 /  80  50  50  20
Hachita                  65  86  65  91 /  80  50  50  10
Antelope Wells           64  84  66  89 /  90  60  60  20
Cloverdale               62  79  62  84 /  90  60  70  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch until 6 AM MDT Thursday for Central Grant
     County/Silver City Area-East Slopes Sacramento Mountains
     Below 7500 Feet-Eastern Black Range Foothills-Lowlands of
     the Bootheel-Sacramento Mountains Above 7500 Feet-Southern
     Gila Foothills/Mimbres Valley-Southern Gila Region
     Highlands/Black Range-Southwest Desert/Lower Gila River
     Valley-Southwest Desert/Mimbres Basin-Uplands of the
     Bootheel-Upper Gila River Valley-West Slopes Sacramento
     Mountains Below 7500 Feet.

&&

FORECASTER...37-Slusher

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:16 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 2, 6:39 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 2, 7:25 PM MDTAreal Flood AdvisoryEPZGrant, Sierra2 hr
Jul 2, 8:03 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Jul 2, 9:16 PM MDTAreal Flood AdvisoryEPZGrant, Luna119 min
Jul 2, 10:16 PM MDTFlash Flood WarningEPZGrant, Luna3 hr
Jul 2, 11:52 PM MDTFlash Flood WarningEPZSierra3 hr
Jul 3, 12:15 AM MDTAreal Flood AdvisoryEPZSierra3 hr
Jul 3, 1:12 AM MDTFlash Flood WarningEPZDoña Ana3 hr
Jul 3, 1:38 AM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 3, 11:37 AM MDTAreal Flood AdvisoryEPZOtero3 hr
Jul 3, 5:25 PM MDTDust Storm AdvisoryEPZHidalgo50 min
Jul 3, 5:46 PM MDTSpecial Weather StatementEPZHidalgo29 min

Nearby

Flash Flood Warnings in New Mexico, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.